Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
In Category: Treatments
Discussion:
Solu-Medrol without Prednisone Taper?
Watch this 
View More Posts Ignore
If you have 3 days of Solu-Medrol IV at 1000 mg each infusion, is it safe to just stop after that? Has anyone had any experience with this?
Posted on 04/04/09, 03:57 pm
5 Replies Add Your Reply
Reminder: This is a support group for Multiple Sclerosis (MS). We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 04/04/09  4:15pm
" MY NEURO TOLD ME THAT IT IS NOT NECESSARY TO TAPER OFF AFTER SOLU-MEDROL IT IS MUCH DIFFERENT THAN TAKING PREDNIZONE AND TAPERING OFF. "
View More Posts Ignore
Reply #2 - 04/04/09  6:15pm
" I was told by my Neuro that it is not necessary to taper but I ALWAYS insist on the taper... I tried once without & it was TOO hard for me to get thru.

I guess each person has to know what works for them. A week of prednisone taper is what works for me after the Solu-Medrol IVs "
View More Posts Ignore
Reply #3 - 04/05/09  12:08pm
" I think you need to understand why a taper is used & what can or may happen without a taper. Then you make the decision for yourself if it is necessary. Three days of IV steroids is a breaking point it may or may not be needed but I think five days it is prudent to use but it still isn't needed by all?

The taper dose is done because the body naturally produces it's own steroids. But when the body see's a large external source of steroids, the body will shut down it's own natural production of steroids and rely on the external source, expecting it to continue.
The taper does is to gradually tell the body that external steroid source is ending and restart the normal steroid production. When it is stopped without a taper, the body does notice the external source has stopped and does restart steroid production. But during that time, some symptoms of a lack of steroids may occur. The taper is to avoid that time of no steroids in the body. The taper gradually goes down, the body's natural production gradually goes up,


The point at which someones body shuts down it's own production of steroids is totally variable. Some people's body will shut down their natural steroid production,some people won't. It's even more variable, it even varies WITHIN one person. Sometimes that 1 person will receive 5 days of IV steroid, without a taper, have no problems, so apparently their natural steroid production did not shut down. Then the next time they do have problems so apparently it did shut down and a taper would have been useful to coax it back, without getting the symptoms of no steroids.

The symptoms of a lack of steroids, external or the bodies own, are hallucinations and psychiatric symptoms.

The best post I read from someone who experienced this, was by a person who was a student who had a relapse and did 5 days of IV steroids. She said it was terrible, she nearly flunked out of school. The affects seemed to last a long time into the semester. The next time she relapsed the neuro did want her to do another round of IV steroids. She was so reluctant, she had managed to not flunk out of school the last time & she just thought this steroid treatment might end her education ambitions.

People on the board told her to do a taper this time, don't skip the steroids entirely. She did do the 5 days of steroids and the taper too. She said it was like night and day between the two experience. The steroids stooped the relapse with no after affects and her school work was not disrupted at all by the steroid....

When I did 5 days of IV steroids I was given a taper. When I did 15 days of oral high dose prednisone it was prescribed in a decreasing amount over the 15 days. when I did 1 day of IV steroids once, there obviously was no taper. I don't even know if my body had time to notice the external steroid source. "
View More Posts Ignore
Reply #4 - 04/05/09  12:09pm
" I get 3 dyas of IV steroid every three months. I don't do the taper the one and only time I did the taper My husband was ready to kill me and the doctor. In that week I might have slept a total of 10 hours but my house was clean and I read alot. My husband told my neuro not to give me the taper again or he was dropping me off at his house. I have no problems just getting the three days and then nothing. But that is just me
TTFN
Dana "
View More Posts Ignore
Reply #5 - 04/17/09  1:05pm
" I just want to update everyone on my experience without using the taper.

Three days after my last treatment I had a really bad migraine all day. The day after that I couldn't stop throwing up. But after that day I was fine. The withdrawals were not fun, but I'm glad I did it that way. "

Add Your Reply
Advertisement


More From Around the Web